[Skip to Content]
[Skip to Content Landing]
Views 263
Citations 0
Ophthalmic Images
March 8, 2018

Cutaneous Melanoma Metastatic to Anterior Lens Capsule

Author Affiliations
  • 1Alpert Medical School, Brown University, Providence, Rhode Island
  • 2Division of Ophthalmology, Alpert Medical School, Brown University, Providence, Rhode Island
  • 3Ocular Oncology Service, Wills Eye Hospital, Thomas Jefferson University, Philadelphia, Pennsylvania
JAMA Ophthalmol. 2018;136(3):e180095. doi:10.1001/jamaophthalmol.2018.0095

A 71-year-old man with psoriatic arthritis and stage IV cutaneous melanoma presented with iritis in the right eye. Treatment included topical corticosteroids; however, low-grade cellularity persisted, and iritis developed in the left eye. He was receiving pembrolizumab, a systemic checkpoint inhibitor. Checkpoint inhibitors are increasingly used to treat cutaneous melanoma, and these medications can cause uveitis.1 The patient’s chronic bilateral iritis led to posterior subcapsular cataracts, which decreased visual acuity to 20/80 OD and 20/50 OS. Multiple pigmented deposits were visualized on the right anterior lens capsule and iris (Figure, A). A capsulorhexis specimen obtained during cataract surgery revealed melanoma deposits (Figure, B) and established the true cause of pseudouveitis, namely, intraocular metastases from cutaneous melanoma. Cutaneous melanoma rarely metastasizes to the eye.2-4 Visual acuity improved to 20/25 OD after surgery. Abdominal metastases led to death 7 months later.

Figure.
A, Cataract with pigmented deposits on anterior lens capsule. B, Histopathologic analysis of the capsulorhexis specimen revealed a cluster of malignant cells positive for Melan A, a melanoma marker (immunoperoxidase, original magnification ×200).

A, Cataract with pigmented deposits on anterior lens capsule. B, Histopathologic analysis of the capsulorhexis specimen revealed a cluster of malignant cells positive for Melan A, a melanoma marker (immunoperoxidase, original magnification ×200).

Back to top
Article Information

Corresponding Author: Lin Chou, MD, Division of Ophthalmology, Alpert Medical School, Brown University, 465 East Ave, Pawtucket, RI 02860 (linchou84@gmail.com).

Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.

Additional Contributions: We thank the patient’s wife for granting permission to publish this information.

References
1.
Antoun  J, Titah  C, Cochereau  I.  Ocular and orbital side-effects of checkpoint inhibitors: a review article.  Curr Opin Oncol. 2016;28(4):288-294.PubMedGoogle ScholarCrossref
2.
Bowman  CB, Guber  D, Brown  CH  III, Curtin  VT.  Cutaneous malignant melanoma with diffuse intraocular metastases.  Arch Ophthalmol. 1994;112(9):1213-1216.PubMedGoogle ScholarCrossref
3.
Rosenberg  C, Finger  PT.  Cutaneous malignant melanoma metastatic to the eye, lids, and orbit.  Surv Ophthalmol. 2008;53(3):187-202.PubMedGoogle ScholarCrossref
4.
Solomon  JD, Shields  CL, Shields  JA, Eagle  RC  Jr.  Posterior capsule opacity as initial manifestation of metastatic cutaneous melanoma.  Graefes Arch Clin Exp Ophthalmol. 2011;249(1):127-131.PubMedGoogle ScholarCrossref
×